Week of IVIg treatments and a second opinion
April 11, 2017 at 7:08 pm
Hi all. Quick little update.
Did a 5 day outpatient regime of IVIg last week. Really hit me hard.
Still exhausted and wiped out. Go to work and straight to bed. Legs are very weak… Heck, I’m weak over all!
I guess since I was hospitalized last time I didn’t notice the fatigue. So how long did/does it take you to feel better after a treatment?
Saw another doctor for a second opinion today.
-very worried about prednisone side effects and its failures to suppress the CIDP. Decreased dosage to 30 mg with intention to decrease to 20 next month.
-asked me what my peak recovery % was after first round of IVIg. Said 75%. Asked if I had any maintenance rounds after January’s treatment. Said no.
He looked very upset and said IVIg needs to be “topped off” every 4-6 weeks. Had that been done, he doesn’t think I would have relapsed or not as bad. More than likely I would have progressed. Said without maintenance doses giving IVIg is a waste of $ and only a temporary fix.
– his goal for me is 92% with IVIg treatments every 4-6 weeks.
-plus if I’m not feeling better-he said let the IVIg work a bit longer-call him next week. Not in a month like my current neurologist.
I think I’ve found a new doctor. More agressive and he dislikes the prednisone.
April 12, 2017 at 10:20 pm
I’m so glad you’re firing your orginal neuro! He really is an idiot and isn’t following established protocol.
I’m not sure I understand why patients are given steroids along with IVIG. What is that supposed to accomplish? I can’t find any mention of this practice in the books and medical journal articles I’ve read about treating CIDP. My neuro, and the doctors he practices with, never use steroids.
April 13, 2017 at 1:51 pm
Sandra, treatment varies for CIDP because we don’t all respond to treatment for our disorder in the same way. It is not unusual for treatment regimens to be revised in an attempt to improve results.
Parry and Steinberg do not discuss using prednisone with IvIg but do not rule it out. This report indicates that using them together may give better results:
My primary treatment was plasma exchange, after IvIg seemed to be ineffective. I also took prednisone and continued it for about a year after PE in periodically reduced dosages as I transitioned to mycophenolate mofetil. I never had side effects from the prednisone that I noticed. It isn’t necessarily bad for everyone and it may lead to good results. My results were good, in any case.
April 13, 2017 at 2:23 pm
Prednisone is a pretty much accepted first line treatment for CIPD.
The problem I had is that it has failed twice for me and the side effects are mounting. My original doctor ignored its failures and the side effects, including high blood sugar and swollen ankles and feet
The new neurologist had me tested for blood sugar, bone density and acknowledge prednisone doesn’t seem to be suppressing my immune system as it should.
So over the next several months he wants to taper down the doses.
I think I respond well to IVIg and look forward to seeing if 4-6 week treatments are the answer.
All I know is that this last relapse set me back and I don’t want to repeat that cycle again
As to results from last week’s infusions, today it feels like it finally kicked in! My legs feel a bit stronger and work is only semi-killing me :). So good 7 days to feel the effects….
April 13, 2017 at 2:31 pm
One other thing. I thought I reacted proactively to most most recent decline. Yet, I would say I fell back to 30% of my normal self.
It’s going to take weeks to get back to my peak of 75%.
From now on, I’m going to react sooner. It’s just too much stress to have to deal with all the weakness and motor control issues over and over.
So my new rule is the a week of 10% decline means take action.
And at a certain point, the CIDP symptoms seem to acclerlate in severity at some point. I waited too long and as a result went quickly downhill.
I hope that observation pushes people to reach out to their doctor sooner than later.
April 13, 2017 at 7:14 pm
Bryan, prednisone certainly has to be tapered down, eventually to zero. You don’t ant to take it forever even if it helps. In my case, I was prescribed mycophenolate mofetil at the same time. As it was explained to me, MM takes awhile to take effect. By the time I was off prednisone, the MM replaced it. After another year or so, I started tapering down the MM and I am now off everything.
April 14, 2017 at 1:36 pm
So how long did/does it take you to feel better after a treatment?
I do a two day treatment on Tuesday and Wednesday (every six weeks). I can start feeling the results as early as Friday or as late as Sunday, but its usually on Saturday. The first thing to come back is my strength and walking up stairs/getting up from chairs etc. The numbness in my fingers and left foot are always the last to come back and the first to show signs of it coming back.
April 16, 2017 at 11:48 pm
GH — I can’t take large doses of cortisone in any form because I have osteoporosis and pred would further weaken my bones. So I will never be trying that. I’ve already had serious fractures, and even the insurance company agrees that I can’t take it. In any case, my neurologist and the other doctors who share a practice with him say they they never use large-dose cortisone because it’s too dangerous.
April 20, 2017 at 4:53 am
Regarding the post on home infusion, now a days technology has improved so far the hustle in previous methods have been solved. There are mobile apps like call bell, which helps patients, nurses, physicians and pharmacist to communicate and coordinate the proceedings.
May 3, 2017 at 12:03 pm
David Williams is a spammer
You must be logged in to reply to this topic.